Oklahoma, 2012

Wildfire in Oklahoma, August 12, 2012

August 12, 2012 · NWS TSA · 1 event in 1 county or zone

Hot temperatures, low relative humidity, and gusty wind promoted the spread of a large wildfire near Pawhuska. The Bureau of Indian Affairs and several local fire departments responded to this wildfire, which consumed over 350 acres and threatened homes.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Hot temperatures, low relative humidity, and gusty wind promoted the spread of a large wildfire near Pawhuska. The Bureau of Indian Affairs and several local fire departments responded to this wildfire, which consumed over 350 acres and threatened homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 12, 11:30 AM CST, 30 minutes earlier.

Area forecast discussion, Aug 12, 11:30 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1230 PM CDT SUN AUG 12 2012

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
SCATTERED SHOWERS WILL CONTINUE WITHIN MID CLOUD DECK AHEAD OF
APPROACHING FRONTAL BOUNDARY. ISOLATED STORMS LATE AFTERNOON WILL
BE MENTIONED ACROSS OK SITES...WITH A LATE EVENING / NIGHT
MENTION FURTHER EAST AS FRONT SLOWS. CLEARING SKIES AND NORTHERLY
WINDS WILL FOLLOW FRONT.

&&

.PREV DISCUSSION... /ISSUED 1129 AM CDT SUN AUG 12 2012/

..UPDATE...

DISCUSSION...
COLD FRONT / SFC TROUGH CURRENTLY EXTENDS FROM NORTH CENTRAL OK
INTO SOUTHWEST OK WITH EXTENSIVE MID CLOUD PREVAILING AHEAD OF THE
BOUNDARY. SATELLITE SHOWS CLEARING RECENTLY UNDERWAY AHEAD OF THE
BOUNDARY...WHERE BOTH NAM AND RAP DATA HAVE TEMPS SOARING THIS
AFTERNOON. WHILE CURRENT TEMP TRENDS ARE BEHIND PACE...WILL
MAINTAIN FORECAST HIGHS AS A QUICK WARM UP THIS AFTERNOON IS
LIKELY. REGARDING AFTERNOON / EVENING CONVECTION...STRONGLY VEERED
FLOW WILL KEEP THE DEEPER MOISTURE CURRENTLY OVER EAST TEXAS
PUSHED TO OUR SE. THIS WILL DELAY...AND POSSIBLE HINDER...DEEP
CONVECTION THIS AFTERNOON. HOWEVER GIVEN THE APPROACHING WAVE
ALOFT AND EXPECTED SFC TEMPS...ADJUSTED FORECAST SOUNDINGS REMOVE
AFTERNOON INHIBITION WITHIN A MODERATELY SHEARED ENVIRONMENT. ANY
STORMS THAT DO FORM WILL BE HIGH BASED AND CAPABLE OF STRONG WINDS
AND HAIL. GIVEN LATEST LOCAL WRF RUNS ALONG WITH HRRR DATA WILL
KEEP THE POPS LOW GIVEN EXPECTATIONS OF IMITED STORM COVERAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL  102  68  96  65 /  20  20  10  10
FSM   95  72  99  68 /  20  30  10  10
MLC   99  71  99  65 /  30  30  10  10
BVO  103  61  94  61 /  20  20   0  10
FYV   92  65  91  60 /  20  30  10  10
BYV   91  67  90  61 /  30  30  10  10
MKO   98  68  98  63 /  20  30  10  10
MIO   98  65  90  63 /  30  20  10  10
F10  100  69  98  65 /  30  20  10  10
HHW   98  73 100  68 /  30  40  20  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...07
Hazardous weather outlook, Aug 12, 4:01 AM CST, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
501 AM CDT SUN AUG 12 2012

ARZ001-002-010-011-019-020-029-OKZ049-053>076-131000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 AM CDT SUN AUG 12 2012

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA...WEST CENTRAL AND NORTHWEST ARKANSAS.
	ONSET...AFTER 4 PM.

DANGEROUS HEAT.
        RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA.
	ONSET...THIS AFTERNOON.

FIRE WEATHER DANGER.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA...WEST CENTRAL AND NORTHWEST ARKANSAS.
	ONSET...TODAY.

DISCUSSION...
SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS MORNING AS A 25 TO 35
KNOT LOW LEVEL JET CONTINUES TO FOCUS DEVELOPMENT. AS THIS LOW LEVEL
JET WEAKENS...ACTIVITY WILL DISSIPATE AND GIVE WAY TO A WARM AND
BREEZY AFTERNOON. SEVERE WEATHER IS NOT ANTICIPATED WITH THIS CURRENT
ACTIVITY. SOUTHERLY WINDS BETWEEN 15 AND 25 MPH WILL MAINTAIN THE
ONGOING FIRE DANGER. DESPITE INCREASES TO RELATIVE HUMIDITY VALUES
TODAY...DRY SURFACE FUELS IN PLACE WILL PROMOTE EASY IGNITION.
LATER THIS AFTERNOON...THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG A SURFACE COLD FRONT THAT WILL APPROACH FROM THE NORTHWEST.
...AND MAY INCREASE IN AREAL COVERAGE AS THE BOUNDARY MOVES SOUTHEAST.
SUFFICIENT INSTABILITY FROM AFTERNOON HEATING WILL SUPPORT SEVERE DOWNBURST
WIND POTENTIAL FROM LATE AFTERNOON...AND INTO THE EARLY EVENING HOURS.
STORMS WILL LIKELY BEGIN TO WEAKEN AFTER SUNSET AS DAYTIME HEATING IS LOST.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...VERY HIGH FIRE WEATHER POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL.
THURSDAY AND FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THE FRONT WILL CONTINUE TO PUSH THROUGH FAR SOUTHEAST OKLAHOMA ON MONDAY
...WITH CONTINUED LOW THUNDERSTORM CHANCES REMAINING ALONG THE
BOUNDARY. COOLER AIR WILL BEGIN TO PUSH INTO THE AREA. UNSETTLED
WEATHER PATTERN TO SET UP FOR MUCH OF THE UPCOMING WEEK. A
LINGERING FRONTAL BOUNDARY TO THE SOUTH...COVERAGE OF CLOUDS AND
CONVECTION WILL YIELD COOLER TEMPERATURES THROUGH MID WEEK. LATER
IN THE WEEK...A SHARP UPPER LEVEL TROUGH MOVING THROUGH THE UPPER
MIDWEST WILL PUSH A STRONGER SURFACE FRONT INTO THE AREA.
THUNDERSTORM CHANCES WILL EXIST ALONG THE BOUNDARY...HOWEVER
...CONSIDERABLY COOLER AIR WILL SETTLE INTO THE AREA IN THE WAKE
OF THIS FRONT BY THE END OF THE WORK WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Osage

When
August 12, 12:00 PM CST to 10:00 PM CST
Where
Osage forecast zone
Reported by
Park/Forest Service

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411298.